Louisiana, 2015

Damaging Winds in Louisiana, July 30, 2015

July 30, 2015 · NWS LIX · 4 events in 2 counties and zones

A stationary front provided the focus for a few severe thunderstorms during the afternoon hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front provided the focus for a few severe thunderstorms during the afternoon hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 30, 2:42 AM CST, 11 hours 43 minutes earlier.

Area forecast discussion, Jul 30, 2:42 AM CST, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 AM CDT THU JUL 30 2015

.SHORT TERM...
AGAIN THE HEAT WILL BE AN ISSUE ONCE AGAIN TODAY. NUMBERS CONTINUE
TO REFLECT SH/TS DEVELOPING BEFORE INDEX VALUES REACH ADVISORY
CRITERIA. PROBLEM WITH THIS IS TIMING. IF SH/TS DEVELOP LATER THAN
EXPECTED...THEN OBVIOUSLY THERE WILL BE MORE HEATING AND HIGHER
HEAT INDEX VALUES LIKE YESTERDAY. WE EXPECT SH/TS TO DEVELOP ONCE
AGAIN TODAY AND SHOULD BE EARLY ENOUGH TO PROVIDE SOME CLOUD COVER
FOR MOST AREAS. AGAIN...REGARDLESS OF CRITERIA REACHING HEAT
ADVISORY STATUS...CAUTION NEEDS TO BE TAKEN WITH THE HEAT.
STATIONARY FRONT IS CURRENTLY DRAPPED FROM SOUTH GEORGIA TO THE
NORTHERN GULF. THIS IS PROVIDING A NICE AREA OF SUPPORT AND A
FOCUS FOR SH/TS CURRENTLY DEVELOPING AND MOVING WEST OVER THE
GULF. A SFC LOW WILL ALSO DEVELOP AND SHOULD HELP TO ENHANCE SH/TS
ACTIVITY OVER THE GULF FOR THE NEXT FEW DAYS.

.LONG TERM...
MORE OF THE SAME BUT SH/TS SHOULD CONTINUE TO DEVELOP DAY AFTER
DAY. TIMING WILL ALWAYS BE AN ISSUE WITH TS INITIALIZATION. IF
ACTIVITY STARTS LATER IN THE AFTERNOON...HEAT ADVISORIES MAY BE
NEEDED. LOTS OF UPPER LEVEL SHEAR OVER THE GULF AND THE LONG WAVE
TROUGH SHOULD HELP KEEP ANY TROPICAL SYSTEMS AWAY. BUT WE WILL SEE
SOME PULSING OF THUNDERSTORM ACTIVITY OVER THE GULF OVER THE NEXT
SEVERAL DAYS.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL CONTINUE THIS MORNING THROUGH EARLY
AFTERNOON. SHRA/TSRA MAY IMPACT TAF SITES BRIEFLY LATER THIS
AFTERNOON AND EVENING...MAINLY GPT...ASD...MCB...HDC...NEW...BTR
AND MSY 21Z TODAY THROUGH 02Z FRIDAY. 18

&&

.MARINE...
LIGHT TO OCCASIONALLY MODERATE WINDS VARYING FROM NORTHWEST TO
SOUTHWEST WILL PREVAIL DURING THE PERIOD WITH SEAS
RUNNING 3 FEET OR LESS. A WEAK COLD FRONT WILL APPROACH THE COASTAL
WATERS FRIDAY INTO SATURDAY AND BECOME STATIONARY NEAR THE COAST
OVER THE WEEKEND. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED DURING THE PERIOD. 18

&&

.DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER FLOOD WARNINGS ON MISSISSIPPI RIVER FROM RED
             RIVER LANDING TO DONALDSONVILLE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  75  94  72 /  40  20  20  10
BTR  97  77  95  74 /  40  30  30  20
ASD  95  78  94  76 /  50  40  40  20
MSY  95  81  94  80 /  50  50  40  20
GPT  94  78  92  76 /  50  50  40  20
PQL  94  78  92  74 /  60  60  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 30, 11:09 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1209 PM CDT THU JUL 30 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-310515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1209 PM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES 105 TO 113 ARE EXPECTED ACROSS MUCH OF THE
REGION AND WITH THAT A HEAT ADVISORY IS NOW IN PLACE THROUGH 6 PM
FOR AREAS MAINLY ALONG AND NORTH OF A LINE FROM HOUMA TO NEW
ORLEANS TO PASCAGOULA.

SCATTERED THUNDERSTORMS WILL PROVIDE SOME RELIEF FROM THE HEAT
LATER THIS AFTERNOON THROUGH THIS EVENING. SOME OF THE STORMS
COULD BE STRONG TO MARGINALLY SEVERE AND PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE EXPECTED TO CONTINUE TO REACH NEAR TO SLIGHTLY
ABOVE 105 DEGREES EACH AFTERNOON.

THERE IS A GOOD CHANCE OF THUNDERSTORMS ON FRIDAY. SOME OF THE
STORMS COULD BE STRONG TO MARGINALLY SEVERE AND PRODUCE STRONG
GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.
THUNDERSTORMS ARE EXPECTED TO BECOME MORE ISOLATED IN COVERAGE
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CAB

In the hours before

Special weather statement, Jul 30, 12:39 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
139 PM CDT THU JUL 30 2015

LAZ039-MSZ071-301930-
WASHINGTON LA-WALTHALL MS-
139 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON PARISH IN
SOUTHEASTERN LOUISIANA AND SOUTHEASTERN WALTHALL COUNTIES UNTIL 230
PM CDT...

AT 139 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PICKWICK...OR NEAR SANDY HOOK...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VARNADO...DEXTER AND ANGIE.

LAT...LON 3111 8994 3111 8993 3107 8992 3108 8984
      3100 8983 3100 8974 3096 8973 3095 8976
      3092 8974 3091 8976 3090 8976 3090 8977
      3088 8977 3088 9003 3113 8999 3113 8994
TIME...MOT...LOC 1839Z 000DEG 14KT 3110 8988

CAB
Special weather statement, Jul 30, 1:06 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
206 PM CDT THU JUL 30 2015

LAZ036-037-MSZ069-301945-
EAST FELICIANA LA-ST. HELENA LA-AMITE MS-
206 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. HELENA...
NORTHEASTERN EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN AMITE COUNTIES UNTIL 245 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LIBERTY...MOVING SOUTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...LIBERTY...DARLINGTON AND FELPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER IN LOW LYING ROADWAYS AND IN AREAS OF POOR
DRAINAGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3124 9091 3120 9071 3073 9077 3078 9108
TIME...MOT...LOC 1904Z 012DEG 24KT 3115 9083

95/DM
Special weather statement, Jul 30, 1:40 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT THU JUL 30 2015

MSZ069-070-302030-
PIKE MS-AMITE MS-
240 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AMITE AND PIKE COUNTIES
UNTIL 330 PM CDT...

AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUMMIT...OR 7 MILES NORTH OF MCCOMB...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOMB...MAGNOLIA...SUMMIT...OSYKA...GILLSBERG AND MCCOMB AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3101 9028 3101 9087 3135 9065 3135 9026
TIME...MOT...LOC 1939Z 034DEG 19KT 3135 9044

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tangipahoa

When
July 30, 2:25 PM CST
Where
Tangipahoa County, Hammond
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.500, -90.470

A trained spotter measured a 59 mph wind gust with a handheld anemometer in Hammond.

Thunderstorm Wind, Tangipahoa

When
July 30, 2:30 PM CST
Where
Tangipahoa County, 2 mi SE of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
30.610, -90.476

Part of the roof was blown off a mobile home on Red Hill Road near Independence.

Thunderstorm Wind, Tangipahoa

When
July 30, 2:35 PM CST
Where
Tangipahoa County, Hammond Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.520, -90.420

Automated weather station at the Hammond Airport (KHDC) recorded a wind gust of 51 knots or 59 mph.

Thunderstorm Wind, St. Tammany

When
July 30, 3:00 PM CST
Where
St. Tammany County, 1.29 mi E of Blond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.596, -90.099

Trees were reported blown down at the intersection of Louisiana Highway 40 and Fitzgerald Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583770, 583771, 583772, 583773.